Colorado, 2005

Winter Storm in Colorado, March 30 to 31, 2005

March 30 to 31, 2005 · NWS GJT · 1 event in 1 county or zone

A storm system dumped 1 to 2 feet of snow across the Northwest San Juan Mountains. Winds up to 36 mph were measured, causing blowing and drifting snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A storm system dumped 1 to 2 feet of snow across the Northwest San Juan Mountains. Winds up to 36 mph were measured, causing blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 9:18 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 29, 9:18 PM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
918 PM MST TUE MAR 29 2005

UPDATED TO ADD ZONES 9 AND 18 TO THE WINTER WEATHER ADVISORY.

.SHORT TERM (TONIGHT THROUGH THURSDAY)...CLEARING SKIES MOVING IN
BEHIND REMNANTS OF THE COLD FRONT THAT PLAGUED THE WESTERN COLORADO
FOR MOST OF THE DAY. PRECIPITATION AND CLOUDS OVER THE CWA ARE SLOWLY
DISSIPATING AS THE MAIN CONVECTIVE AREA MOVES EAST TO THE FRONT
RANGE. ENOUGH SNOWFALL APPEARS ON RADAR TO CONTINUE THE ADVISORIES
FOR ZONES 9...10...AND 18 UNTIL EXPIRATION TIME...6 PM.

CLEARING SKIES WILL BE BRIEF THIS EVENING AS THE NEXT STORM IS
POISED O MOVE IN. THIS STORM HAS BETTER OROGRAPHICS THAN TODAYS
SYSTEM...BUT NOT AS MUCH DYNAMICS. THE MODELS DONT SHOW ANY HINTS
THAT THIS NEXT SYSTEM WILL STRENGTHEN AND STALL OVER COLORADO AS DID
THIS MORNINGS STORM. IT APPEARS TO HAVE ENOUGH MOISTURE AND IS COLD
ENOUGH TO JUSTIFY A WINTER WEATHER ADVISORY FOR THE MOUNTAINS OF
NORTHERN COLORADO AND NORTHEAST UTAH. WILL GO FOR A BROAD 6 TO 12
INCHES IN CO ZONES 3/4/ AND 13 AND UT ZONES 23/25.

WEDNESDAY AND WED NIGHT: THE MAIN PUNCH OF THE STORM SHOULD LAST
THROUGH THE MORNING...THEN IT SHOULD DIMINISH THROUGH THE AFTERNOON.
FAST CLEARING SHOULD RESULT IN QUITE COLD TEMPERATURES OVER THE
WESTERN HALF OF THE CWA WED NGT. HAVE GONE AT OR BELOW COLDEST
GUIDANCE IN GENERAL. THERE SHOULD BE A GOOD CHANCE OF FROST
OVERNIGHT.

THURSDAY...STRONG RIDGING AND DRY...NORTHERLY FLOW MOVE IN THURSDAY.
THE AREA SHOULD SEE PLENTY OF SUN BY THURSDAY AFTERNOON. HAVE GONE
NEAR THE WARMEST GUIDANCE TEMPS.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
THURSDAY NIGHT-SUNDAY: AS THE PERIOD BEGINS...UPPER RIDGE MOVES OVER
THE GREAT BASIN TO THE NORTHERN ROCKIES RESULTING IN GOOD NORTHWEST
FLOW OVER THE FORECAST AREA. FLOW RELAXES AND BECOMES WEST BY FRI AS
RIDGE AXIS MOVES OVERHEAD AND FLATTENS. WARMING TREND BEGINS BY FRI
CONTINUING THROUGH THE WEEKEND AS DRY CONDITIONS PREVAIL. TEMPS WILL
CLIMB TO ABOVE NORMALS BY THE WEEKEND.

SUNDAY NIGHT-TUESDAY: THE FLOW BECOMES MORE WESTERLY AS A SHORTWAVE
TROUGH MOVES ONSHORE OVER THE PACIFIC NORTHWEST. THE EC AND GFS SHOW
GOOD AGREEMENT IN TIMING/STRENGTH WITH THEIR 29/12Z RUNS (BETTER THAN
PREVIOUS RUNS). STILL LOOKS LIKE MOISTURE WILL BE LIMITED AND EXPECT
THE SOLUTION WILL CONTINUE TO EVOLVE...SO HAVE NOT INCREASED POPS
WITH THIS PACKAGE. AT THIS TIME LOOKS LIKE BEST TIMING IS FOR MON
WITH FAVORED AREA OVER THE NORTH. DRIER CONDITIONS FOR TUE AS TROUGH
MOVES EAST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY CO ZONES
      3/4/9/13 AND 18.
.UT...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY FOR
      UT ZONES 23 AND 25.

&&

CC/EH/NL/JR
Hazardous weather outlook, Mar 29, 9:24 PM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 PM MST TUE MAR 29 2005

COZ001-002-005>008-010>012-014-017-019>023-UTZ022-024-027>029-301400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
924 PM MST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS...AND THE
SOUTHERN AND CENTRAL MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...REST OF TONIGHT...

SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE THE AREA TONIGHT.
LOCAL ACCUMULATIONS UP TO 2 INCHES ARE POSSIBLE OVER MOUNTAIN
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOWERS...ESPECIALLY OVER THE MOUNTAINS...WILL INCREASE
WEDNESDAY AFTERNOON...BEFORE DECREASING DURING THE EVENING. DAMAGING
FROST IS LIKELY FOR MOST VALLEYS WEDNESDAY NIGHT. AFTER WEDNESDAY
NIGHT...THE NEXT CHANCE OF SNOW FOR EASTERN UTAH AND WESTERN COLORADO
WILL MOVE INTO THE AREA LATE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT PRECIPITATION TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

COZ003-004-009-013-018-UTZ023-025-301400-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GRAND AND BATTLEMENT MESAS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
924 PM MST TUE MAR 29 2005

...WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF
EASTERN UTAH AS WELL AS THE NORTHERN AND PORTIONS OF THE CENTRAL AND
SOUTHWEST MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...REST OF TONIGHT...

PERIODS SNOW...BECOMING HEAVY AT TIMES...ARE EXPECTED ACROSS THE
AREA TONIGHT.  LOOK FOR HAZARDOUS DRIVING CONDITIONS ON HIGHWAY 40
ACROSS RABBIT EARS PASS...HIGHWAY 139 OVER DOUGLAS PASS...HIGHWAY
191 OVER THE EASTERN UINTA MOUNTAINS...HIGHWAY 65 OVER THE GRAND MESA
AND HIGHWAY 550 OVER THE WESTERN SAN JUAN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW WILL PERSIST THROUGH WEDNESDAY WITH 5 TO 9 INCHES OF NEW
ACCUMULATIONS EXPECTED BY EARLY WEDNESDAY EVENING. SNOW WILL DIMINISH
WEDNESDAY NIGHT. THE NEXT CHANCE OF SNOW WILL DEVELOP LATE SUNDAY
NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT PRECIPITATION TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
March 30, 2:00 AM MST to March 31, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445382.